[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.142.219. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
Editor's Correspondence
November 28, 2005

Inadvertent Iodine Excess Causing Thyrotoxic Hypokalemic Periodic Paralysis

Arch Intern Med. 2005;165(21):2536. doi:10.1001/archinte.165.21.2536-a

The recent interesting article by Ohye et al1 addressed the continuing problem of nonprescribed and occult medication use. I applaud the scientific dedication of the 2 lead authors who took it upon themselves to ingest the implicated tablets, which have been analyzed to contain portions of tetraiodothyronine (T4) and triiodothyronine (T3). Most would have been convinced without the need to take this extra step, which is unnecessary for 2 reasons. The first is that data on the pharmacokinetic of T3 and T4 are well established.2 The 34 μg to 45 μg of T4 would have few biological effects owing to the binding of T4 to circulating proteins. As the half-life of T4 is 7 to 10 days, a good 4 to 6 weeks of consistent T4 ingestion would need to occur to ensure a therapeutic level. The elevated T3 level is consistent with its short half-life, and the dose approximates that used therapeutically. Thus, its transient use is reflected biologically in a mild reduction in thyroid-stimulating hormone level. The second reason is the effect of self-testing, which may unmask other unheralded medical conditions, particularly that which is specific to my and the authors’ heritage. This is best highlighted in the following clinical vignette.

First Page Preview View Large
First page PDF preview
First page PDF preview
×